question-icon

Took azathioprine for crohn's disease. Trying to conceive. Should I stop taking azathioprine?

default
Posted on Tue, 26 Feb 2013
Question: hi i have crohns disease and take 50 mg of azathioprine daily , i am 42 i suffered a miscarrige last oct
and have read that azathiprine can be harmful to the baby and can have effects on fertility which i have also suffered with having tried to conceive for over 4 years , i have spoken to the doctors at the hospital who seem very reluctant to stop the drug can you advise me and having a family is very important to me and as you can see i am already 42 , thanks
doctor
Answered by Dr. Luchuo Engelbert Bain (3 hours later)
Hi,
Thanks for writing to us.
Aziothiopine is one of the commonest and most effective drugs with the least number of side effects used for Crohn's disease. In pregnancy, its the safest drug in patients with this disease, and has side effects for sure, but which are minimal with respect to other drugs. Stopping aziathropine, especially in pregnancy is going to escalate symptoms in the mother, aggravate the mothers health condition which is already fragile, and with consequent ill effects on the child
What you need now is a proper respect of your physicians treatment protocol, and reporting of any side effects noticed or worried to your physician. Most women with Crohn's disease on Aziathropine deliver and continue to deliver with no major problems nor side effects. Effect of this drug on evolution of your pregnancy should not be a worry. Your good health condition is very vital to the wellbeing of the child, reason while you cant stop the drug. As I said, its one of the safest and most effective in pregnancy in Crohn s disease, and many women deliver safely, with very normal babies on it. Do not hesitate to consult your treating physician if you have any future worries.
Thanks and best regards as I pray this helps,
Luchuo, MD.
Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
default
Follow up: Dr. Luchuo Engelbert Bain (19 hours later)
hello thanks for your comments they are helpful and reassuring , do you think it the drug will affect my ability to get pregnant again as i read it affects fertility , i already have found it very difficult to concieve , and have only fallen pregnant once last september which was when i miscarried , i cant get any ivf help now as they have said i am too old so i am just trying to do as much to help myself as i can , i know i have to keep taking the azathioprine but just needed to know about the effects on conception , thanks
doctor
Answered by Dr. Luchuo Engelbert Bain (3 hours later)
Hi,
Thanks for your reaction and question. I understand it could be preoccupying under the circumstances in which you do find yourself.

Azithiopine certainly has an effect in mild reduction in chances of getting pregnant, I must insist very mild reduction. This insistence is because many many patients with Crohn s disease on Aziothiopine usually get pregnant and have non eventful or successful pregnancy courses.

May be getting more sound advice from an infertility specialist to increase your chances of conceiving and other specifications could be quite beneficial too. But stopping Aziotiopine will not be helpful and is not a right decision, not only because of exposing you to more susceptibility of reduced quality of life due to symptoms of disease, but also due to the fact that reduced fertility rates due to Aziothiopine are too small to warrant stopping the drug in a patient who actually merits it.

Thanks and hope this actually helps,

Luchuo, MD,
Hope this

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Luchuo Engelbert Bain (18 hours later)
thanks for your advice XXXXXXX
doctor
Answered by Dr. Luchuo Engelbert Bain (18 minutes later)
Hi XXXXXXX
I do pray my contribution helps as I wish you the best of health in the days ahead. I would be honored to answer or give any suggestions in future in case you deem it necessary.

Best regards and have a pleasant time.

Do leave a review if you have time.

Luchuo, MD.


Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Luchuo Engelbert Bain

General & Family Physician

Practicing since :2009

Answered : 3092 Questions

premium_optimized

The User accepted the expert's answer

Share on
Took azathioprine for crohn's disease. Trying to conceive. Should I stop taking azathioprine?

Hi,
Thanks for writing to us.
Aziothiopine is one of the commonest and most effective drugs with the least number of side effects used for Crohn's disease. In pregnancy, its the safest drug in patients with this disease, and has side effects for sure, but which are minimal with respect to other drugs. Stopping aziathropine, especially in pregnancy is going to escalate symptoms in the mother, aggravate the mothers health condition which is already fragile, and with consequent ill effects on the child
What you need now is a proper respect of your physicians treatment protocol, and reporting of any side effects noticed or worried to your physician. Most women with Crohn's disease on Aziathropine deliver and continue to deliver with no major problems nor side effects. Effect of this drug on evolution of your pregnancy should not be a worry. Your good health condition is very vital to the wellbeing of the child, reason while you cant stop the drug. As I said, its one of the safest and most effective in pregnancy in Crohn s disease, and many women deliver safely, with very normal babies on it. Do not hesitate to consult your treating physician if you have any future worries.
Thanks and best regards as I pray this helps,
Luchuo, MD.